|| Checking for direct PDF access through Ovid
Background Inhibitors of HIV-1 protease produce a rapid decrease in plasma HIV-1 RNA, with concomitant increases in CD4 T-helper lymphocyte counts. The main side-effects of the protease inhibitors currently in use include gastrointestinal disturbances, paraesthesias, hyperbilirubinaemia, and nephrolithiasis. The increasing use of these agents in patients with advanced HIV-1 infection and CD4 counts of less than 50 cells/microL may be associated with unforeseen adverse effects not observed in earlier studies of patients with higher CD4 counts.Methods Five HIV-infected patients with baseline CD4 lymphocyte counts of less than 50 cells/mL were admitted to the Beth Israel Deaconess Medical Center (Boston, MA, USA) with high fever (>39[degree sign]C), leucocytosis, and evidence of lymph-node enlargement within 1-3 weeks of starting indinavir therapy. Informed consent was obtained for studies that entailed CD4 lymphocyte counts, immunophenotyping, isolator blood cultures, and radiological scans. Biopsy samples of cervical, paratracheal, or mesenteric lymph nodes were taken for culture and pathology in four patients.Findings Lymph-node biopsy samples showed that focal lymphadenitis after initiation of indinavir resulted from unsuspected local or disseminated Mycobacterium avium complex (MAC) infection. The prominent inflammatory response to previously subclinical MAC infection was associated with leucocytosis in all patients and with an increase in the absolute lymphocyte counts in four patients. Three patients with follow-up CD4 counts showed two-fold to 19-fold increases after 1-3 weeks of indinavir therapy. Immunophenotyping after therapy in two patients showed that more than 90% of the CD4 cells were of the memory phenotype.Interpretation The initiation of indinavir therapy in patients with CD4 counts of less than 50 cells/mL and subclinical MAC infection may be associated with a severe illness, consisting of fever (>39[degree sign]C), leucocytosis, and lymphadenitis (cervical, thoracic, or abdominal).The intense inflammatory reactions that make admission to hospital necessary may be secondary to significant numbers of functionally competent immune cells becoming available to respond to a heavy mycobacterial burden. Prophylaxis or screening for subclinical MAC infection, or both, should therefore be done before the beginning of protease-inhibitor therapy in patients with advanced HIV infection.